Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2013, 4:18 PM EDT for Jackson County, Michigan. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 27, 2013, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:18 PM EDT | TSTM WND DMG | 3 N Brooklyn, MI | TREE DOWN BLOCKING ROAD ON M50 NEAR CHICAGO RD. ALSO A CONSTRUCTION SIGN WAS KNOCKED DOWN. |
| Jul 27, 4:25 PM EDT | TSTM WND DMG | 4 Nne Brooklyn, MI | TREE DOWN BLOCKING ROAD NEAR INTERSECTION OF WOLF LAKE RD AND SHARON VALLEY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
634
WUUS53 KGRR 272018
SVRGRR
MIC075-272100-
/O.NEW.KGRR.SV.W.0052.130727T2018Z-130727T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 500 PM EDT
* AT 415 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NAPOLEON...
AND MOVING EAST NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN JACKSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4212 8413 4211 8419 4209 8425 4221 8432
4233 8413 4229 8412
TIME...MOT...LOC 2018Z 247DEG 25KT 4217 8420
HAIL...1.00IN
WIND...60MPH
$$
LAURENS1 follow-up statement
742
WWUS53 KGRR 272036
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 PM EDT SAT JUL 27 2013
MIC075-272047-
/O.CAN.KGRR.SV.W.0052.000000T0000Z-130727T2100Z/
JACKSON MI-
436 PM EDT SAT JUL 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4212 8413 4211 8419 4209 8425 4221 8432
4233 8413 4229 8412
TIME...MOT...LOC 2037Z 247DEG 25KT 4222 8404
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:22 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 27, 3:22 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SAT JUL 27 2013
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 304 PM EDT SAT JUL 27 2013
A SLOW MOVING LOW PRESSURE SYSTEM WILL REMAIN OVER THE GREAT LAKES
REGION THROUGH MONDAY. THIS SYSTEM WILL LEAD TO MOSTLY
CLOUDY...COOL AND UNSETTLED WEATHER. HIGH PRESSURE WILL MAKE ITS
WAY INTO THE AREA BY TUESDAY LEADING TO A WARMING TREND.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM EDT SAT JUL 27 2013
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE TIMING AND
AMOUNT OF ANY RAIN. OVERALL I FEEL THAT MODELS ARE NOT SHOWING
ENOUGH RAIN GIVEN THE RELATIVELY WARM LAKE...AMOUNT OF COLD AIR
ADVECTING IN...AND FAVORABLE LOW LEVEL WIND CONVERGENCE NEAR THE
LAKESHORE IN THE SHORT TERM. SHOULD BE SOME LOCATIONS SEEING OVER AN
INCH OF RAIN...PROBABLY VAN BUREN INTO ALLEGAN COUNTIES BY THE END
OF THE EVENT.
FOR TONIGHT THE RADAR AND MODEL TRENDS SHOW
LITTLE SUPPORT FOR STEADY RAIN THROUGH ABOUT 06Z...BUT AFTER THAT
THE DGZ MOISTENS UP. THAT COMBINED WITH LAKE ADDED MOISTURE WILL
SUPPORT MOST LOCATIONS SEEING RAIN BY DAYBREAK. POPS WILL FEATURE
LIKELY OR BETTER VALUES.
THE AIRMASS WILL BE PLENTY COLD ENOUGH FOR LAKE EFFECT SUNDAY.
WITH GENERAL WESTERLY FLOW AND THE UPPER LOW OVERHEAD...MOST
LOCATION WILL BE SEEING SHOWERS FROM TIME TO TIME. BEST LOW LEVEL
CONVERGENCE IS OVER THE WESTERN HALF OF THE CWA. WEAK INSTABILITY
SHOWS UP SO A RISK FOR THUNDER EXISTS.
ANOTHER BATCH OF DEEPER MOISTURE WRAPS AROUND THE UPPER LOW BEFORE
IT DEPARTS MONDAY. SHOULD BE A WET NIGHT...ESPECIALLY CLOSER TO
THE LAKESHORE. POPS WERE ADJUSTED UP AS RESULT.
DAYTIME TEMPERATURES WILL BE WELL BELOW NORMAL INTO MONDAY.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 304 PM EDT SAT JUL 27 2013
TEMPERATURES WILL MODERATE BACK TO NEAR NORMAL FOR THE MIDDLE
PORTION OF THE WEEK WITH FAIR WX ANTICIPATED TUESDAY. A WEAK LOW
PRESSURE SYSTEM WILL BRING POTENTIAL FOR SCATTERED SHOWERS AND
TSTORMS WEDNESDAY THROUGH WEDNESDAY NIGHT AND SOME MEDIUM RANGE
GUIDANCE TRENDS INCLUDING THE ECMWF SUGGEST THAT SOME OF THIS
ACTIVITY MAY LINGER INTO EARLY THURSDAY.
FAIR WX SHOULD BRIEFLY RETURN LATE THURSDAY THROUGH FRIDAY BEFORE
ANOTHER LOW PRESSURE SYSTEM OVER THE LOWER GREAT LAKES AND OHIO
VALLEY REGIONS BRINGS POTENTIAL FOR MORE SHOWERS AND STORMS FRIDAY
NIGHT AND SATURDAY. TEMPERATURES LATE IN THE WEEK THROUGH THE
WEEKEND SHOULD AVERAGE FAIRLY CLOSE TO NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1250 PM EDT SAT JUL 27 2013
MVFR/VFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON WITH A CHANCE OF
THUNDERSTORMS THROUGH MID AFTERNOON AT OUR EASTERNMOST TERMINALS
(KLAN AND KJXN). WNW WINDS MAY GUST TO NEAR 20 KTS AT TIMES THIS
AFTN AND EARLY EVENING.
VFR/MVFR CONDITIONS ARE ANTICIPATED OVERNIGHT THROUGH 18Z SUNDAY
WITH SCATTERED SHOWERS THAT WILL BE MOST PREVALENT AT OUR WESTERN
TERMINALS OVERNIGHT. THEY WILL GRADUALLY ADVANCE FURTHER EAST TO
AFFECT ALL TERMINALS ON SUNDAY WITH PRIMARILY MVFR CONDITIONS
ANTICIPATED AT ALL THE TERMINALS SUNDAY.
&&
.MARINE...
ISSUED AT 304 PM EDT SAT JUL 27 2013
WINDS AND WAVES WILL LARGELY REMAIN HAZARDOUS INTO MONDAY. THEY
MAY DROP OFF UNDER CRITERIA TONIGHT...BUT BY DAYBREAK THEY WILL BE
BUILDING AGAIN. KEPT THE WATERSPOUT THREAT GOING GIVEN NO CHANGE
TO THE FORECASTED PARAMETERS.
&&
.HYDROLOGY...
ISSUED AT 304 PM EDT SAT JUL 27 2013
MODELS ARE LIKELY WAY UNDER QPF WITH THIS EVENT. LEANED TOWARD THE
NAM SOLUTION WITH THIS ONE...SHOWING HIGHEST AMOUNTS OVER THE
LOWER KALAMAZOO AND BLACK RIVER BASINS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH MONDAY MORNING FOR MIZ037-043-
050-056-064-071.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jul 27, 12:20 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1220 PM EDT SAT JUL 27 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1220 PM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE MAINLY THROUGH MID AFTERNOON. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN RISK. THE MAIN THREAT AREA IS EAST OF THE REGION FROM ALMA TO CHARLOTTE. STORMS WILL MOVE NORTHEAST AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED NON SEVERE STORMS ARE EXPECTED SUNDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-280915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1220 PM EDT SAT JUL 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A HIGH SWIM HAZARD RISK IS EXPECTED THROUGH TONIGHT FOR OUR ENTIRE LAKE SHORE. WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT. WATER SPOUTS ARE POSSIBLE THROUGH TONIGHT AS ARE SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH SWIM HAZARD RISK IS EXPECTED FROM INTO MONDAY FOR OUR ENTIRE LAKE SHORE. WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH MONDAY. WATER SPOUTS ARE POSSIBLE INTO MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...THEN AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WDM
In the hours before
Special weather statement, Jul 27, 12:02 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT SAT JUL 27 2013 MIZ058-065-066-271700- BARRY-EATON-IONIA- 1202 PM EDT SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WOODLAND...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PORTLAND... SUNFIELD... BERLIN CENTER... MULLIKEN... MUIR... LYONS... PEWAMO... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4311 8484 4277 8484 4268 8520 4279 8529 TIME...MOT...LOC 1602Z 230DEG 19KT 4279 8511 MJS
Special weather statement, Jul 27, 12:32 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT SAT JUL 27 2013
MIZ052-058-059-066-067-271800-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-
1232 PM EDT SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYONS TO MULLIKEN TO
OLIVET...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LANSING... ST. JOHNS... GRAND LEDGE...
EATON RAPIDS... DEWITT... LESLIE...
MASON... WILLIAMSTON... ELSIE...
STOCKBRIDGE... WEBBERVILLE... BROOKFIELD...
POTTERVILLE... EAGLE... PEWAMO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4242 8499 4267 8492 4300 8514 4306 8484
4312 8483 4312 8457 4316 8436 4278 8436
4277 8415 4243 8414
TIME...MOT...LOC 1632Z 254DEG 26KT 4295 8495 4270 8479
4245 8487
MJSSpecial weather statement, Jul 27, 2:01 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
201 PM EDT SAT JUL 27 2013
MIZ074-271830-
JACKSON-
201 PM EDT SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAPOLEON...MOVING NORTHEAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8414 4207 8422 4215 8429 4216 8427
4223 8413 4207 8413
TIME...MOT...LOC 1801Z 239DEG 23KT 4212 8411
MJSSpecial weather statement, Jul 27, 4:12 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT SAT JUL 27 2013
MIZ074-272115-
JACKSON-
412 PM EDT SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOKLYN...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
BROOKLYN BY 415 PM EDT...
GRASS LAKE BY 420 PM EDT...
NAPOLEON BY 415 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8414 4207 8434 4220 8444 4235 8413
4207 8413
TIME...MOT...LOC 2013Z 250DEG 25KT 4214 8424
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:26 AM EDT | Small Craft Advisory | GRR | 60 hr | |
| Jul 27, 3:33 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 60 hr |
| Jul 27, 12:02 PM EDT | Special Weather Statement | GRR | Ionia | 58 min |
| Jul 27, 12:32 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham, Ionia | 88 min |
| Jul 27, 2:01 PM EDT | Special Weather Statement | GRR | Jackson | 29 min |
| Jul 27, 4:12 PM EDT | Special Weather Statement | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.